Medications are essential to the health of seniors, but they can also cause serious side effects. These drugs can be dangerous for seniors in many ways. This is why it’s important that any medication your doctor prescribes you should be discussed thoroughly. A pharmacist or medical professional will then help you determine which medications are safe and appropriate. Also which ones might not be right for your condition. The following list includes some types of medications that can be especially risky if taken by seniors.
Seniors may be at high risk for heart disease, so they may need to take medications that lower their cholesterol levels, prevent blood clots or regulate their heart rates. However, some heart medications can interact poorly with other prescriptions. Such as the medication citalopram (brand name Celexa). Which is used to treat depression in seniors. If a person is taking this along with other types of medicine, he might experience fainting spells or cardiac problems. Blood pressure medications are also an important concern for seniors, since they can react negatively with other prescriptions.
Seniors may be more likely to experience the side effects of common painkillers, such as aspirin and ibuprofen . Some people are at risk for stomach bleeding or ulcers if they take these drugs regularly , so seniors should speak with their doctor about whether it’s safe for them to take these medications on a regular basis. If not, your doctor might recommend alternative treatments. Which could include acetaminophen (the generic form of Tylenol). Elderly patients who have arthritis may wish to discuss taking anti-inflammatories. These chemicals can help reduce swelling in joints and ease pain without the risk of side effect they may experience from pain killers.
While antidepressants can be beneficial for seniors with depression or anxiety, the chemical make-up of these drugs is different in older adults. This means that a person may experience side effects from taking certain types of anti-depressants. For example, tricyclics are often used to treat depression because they regulate serotonin levels. However, this type of antidepressant can cause problems if a senior is also taking a medication that contains sulfa, such as Bactrim (sulfamethoxazole/trimethoprim). The combination of these chemicals could lead to negative reactions in the body. Which could include fainting spells, seizures or extreme changes in blood pressure. Mood stabilizers and monoamine oxidase inhibitors (MAO inhibitors) can also cause complications for seniors.
A person who is taking sleep medications may not be able to tell whether or not he had a bad reaction to the drug. This is why some people recommend against using sleep medications as a treatment for insomnia, unless it’s absolutely necessary. Some of these drugs can remain in your system for an extended period of time. Which means that you may experience side effects from taking them even if they’re no longer active in your body. In most cases, over-the-counter sleeping aids are a safer option.
Like all types of medication, sleep aids or sedatives should only be taken when they’re essential to a person’s health and well-being. Seniors should not take these drugs for a longer time than is medically necessary.
Seniors with anxiety disorders may be at risk for experiencing negative side effects from taking anti-anxiety medications, which can include drowsiness, blurred vision or impaired coordination. In most cases, it’s best to discuss any medicines you’re taking with your doctor before he prescribes something new for your condition.
If you wish to try an herbal form of relief , make sure that this treatment has been approved by a medical professional. For example, St. John’s Wort is a plant-based medication that some people use to treat depression . However, this herb can create negative reactions in a person’s body when he takes certain medications or consumes certain foods.
Seniors who have muscle aches may be tempted to take a muscle relaxer, but these medications can have dangerous side effects. This includes drowsiness, impaired coordination and dizziness. These could lead to falls and other injuries. In some cases, a doctor might recommend that an older patient see a physical therapist or chiropractor instead of taking medication for aches and pains. Some people turn to massage therapy, yoga or meditation as less-invasive forms of relief from pain.
Certain Allergy Medication
People who have allergies may be tempted to take an over-the-counter allergy medication for relief, but some types of these medications can cause problems when a senior takes them on a regular basis. Diphenhydramine (Benadryl, Sominex) and Chlorpheniramine (Chlor-Trimeton) are examples of common OTC allergy drugs. Which can lead to dizziness, drowsiness and confusion. In some cases, it’s best to avoid taking antihistamines altogether.
This is because even OTC varieties may make you feel overly tired. In addition, natural remedies such as decreased exposure to allergens or dampening your home’s dust levels might be more beneficial than taking medication that can cause side effects.
It’s important for seniors to discuss all medications they’re taking with their doctors. In order to determine which ones might be causing problems. If your doctor prescribes you a new medication , make sure you understand how it works, whether or not is can cause side effects and how to avoid problematic reactions with other types of medications. If you’re concerned about any side effects that come with taking regular medication, contact your doctor for advice.